To your health... Opioid safety

Thu, 08/15/2019 - 4:30pm
Category: 

Opioids are a class of substances that are used to treat pain. Many opioids also create a sense of euphoria. The word opiates refers to substances derived from species of the poppy seed, while the broader class of opioids includes synthetic substances that act in a similar way. Opioids can be taken in many ways, including by mouth, by nose, by injection, and by smoking.

Opioids are well-known for their addictive properties. Addiction is caused by many things including brain chemistry, genetics, and behavioral and social circumstances. For some, addiction can begin with simple prescription drugs that can lead to dependence. Examples of prescription opioids include oxycodone, morphine, Vicodin, and Percocet. For others, opioid use can start with non-prescription drugs, including heroin and fentanyl. 

Why is this important?

Unfortunately, there have been an increasing number of deaths due to opioids since the turn of the century. Rhode Island is no exception. There were 277 deaths from opioid use in Rhode Island in 2017, and several overdose deaths have occurred on Block Island in recent years. Now that we are in the high-volume season of summer, it is important to recognize signs of opioid use and overdose in order to provide timely and effective help to those at higher risk for overdose.

What are signs and symptoms of an opioid overdose?

Opioids affect the part of the brain that controls breathing. An overdose can cause someone to stop breathing and die. Some of the signs of an opioid overdose include:

1) Respiratory depression: slow, irregular, and shallow breathing (<10 breaths per minute)

2) Pinpoint pupils: the black circle in the center of the eye (pupil) becomes extremely small

3) Unconsciousness: not waking up or responding to voice or touch

Opioid overdose can also cause a slow heartbeat, cold and clammy skin, and blue lips and fingertips due to poor circulation. Patients may also make a choking, gurgling, or snoring noise. Not all of these signs will be seen in someone who has overdosed, particularly if other substances such as cocaine or alcohol were used.

What to do?

If you think someone may be experiencing an opioid overdose, you should:

1) Call 911 immediately

2) Try to wake the person by yelling their name and shaking them

3) Check for a pulse by placing two fingers on the arteries of their neck or wrist

4) Attempt rescue breathing and put the person on their side so they do not choke

5) Administer Narcan (naloxone)

What is Narcan (naloxone)?

Narcan, also known as naloxone, is a medication used during an overdose to reverse the effects of opioids. Narcan works by blocking the action of opioid drugs in the body. Narcan has no known side effects and has no effect on those not using opioids. This means that it is safe to administer if there is any suspicion of opioid overdose.

Narcan is available at local pharmacies without a prescription. Depending on what your pharmacy has available, Narcan can be administered through the nose as a spray, or as an injection into the muscle of a person experiencing an overdose.

Following the administration of Narcan, individuals should be seen by a medical provider immediately. The effects of opioids often last longer than Narcan and many individuals will require multiple doses of Narcan. After receiving Narcan, a person may experience vomiting, coughing, sweating, shortness of breath, and significant discomfort. These are symptoms of opioid withdrawal and are an expected reaction.

How can you prevent an opioid overdose? 

  • Get help! Connect friends or family with an opioid use disorder with a medical provider.
  • Keep a prescription of Narcan (naloxone) at home and on your person. Talk to friends and family about how to use Narcan in case of overdose.
  • Don’t use opioids by yourself, always have someone else nearby.
  • Don’t mix opioids with drugs like benzodiazepines (e.g., Xanax, Ativan, Valium, Klonopin) or alcohol.
  • Safely dispose of all unused opioid medications by returning them to your local pharmacy.

Resources in the Block Island community:

There are many resources at the Block Island Medical Center to help with opioid use. Counselors can talk with patients about struggles with opioid use, medications can help patients overcome addiction, and high-quality primary care can help patients avoid the addictive side effects of opioid medications.

What about the law?

In 2016, Rhode Island passed “The Good Samaritan Act of 2016,” which provides immunity against arrest to any individual who calls for medical assistance when someone is experiencing an overdose.

The bill states that a person who “seeks medical assistance for someone experiencing a drug overdose — shall not be charged or prosecuted for any crime related to the possession of a controlled substance.”

The Act also protects those experiencing an overdose, and states that “a person who experiences a drug overdose… and is in need of medical assistance shall not be charged or prosecuted for any crime related to the possession of a controlled substance... if the evidence for the charge was gained as a result of the overdose and the need for medical assistance.”

This means that an individual who administers Narcan and alerts law enforcement to the scene of an overdose will not face any legal consequences. This also means that the individual who experienced an overdose will not face legal consequences in this situation.

These laws have been created to prioritize health, safety, and life over punishing those struggling with addiction.

Our pledge:

We at the Block Island Medical Center strive to be a resource for those living with addiction and those who support them. If you or a loved one are affected by substance use, please call the Block Island Medical Center at (401) 466-2974 or stop by our clinic at 6 Payne Rd. Your knowledge, compassion, and action could save a life.

Medical Content edited by Mark Clark, Medical Director, BIHS